Connect with us

Health

Turns Out, Injecting Recreational Drugs Into Your Penis is a Bad Idea

Staff

Published

on

Shocked Doctor

There has been no shortage of news in West Hollywood for a few years now about the horrors of intravenous drug use, and specifically crystal meth. After Ed Buck’s arrest, we started to see mentions that Buck would blow meth smoke on the groin regions of men visiting his apartment, with two men ending up dead there. This was also alleged in the case documents.

Some rumors have even suggested that the drug was administered directly to the penis. This is not something we have found alleged in the case documents, and we cannot confirm. However, we decided to do some research to see if this is even a plausible method for drug use.

It turns out that it is indeed a known method, and unsurprisingly, a very risky one with negative outcomes. If you consider the penis falling off in a bath a negative outcome.

Experts said drugs would be absorbed into the bloodstream through the mucous membranes of the urethra as it would through any other mucous membrane, such as in the nose, and presumably would have the same effect. This can lead to priapism (the infamous and painful “erection lasting more than four hours”), then a blood clot and in turn gangrene, abscesses… and horrific complications.

We found one report about a heterosexual man from New York who injected cocaine into his penis and ended up with gangrene and further medical complications. This report was based on a letter published in a 1988 issue of the Journal of the American Medical Association (and subsequently reported in a June 1988 issue of the New York Times).

The case was summarized in Psychology Today by Mark Griffiths, Ph.D.:

The man in question came in for medical treatment following three days of priapism (i.e., prolonged and painful penile erection) and paraphimosis (i.e., foreskin in uncircumcised males can no longer be pulled over the tip of the penis). To enhance his sexual performance, he had administered cocaine directly into his urethra. After three days, both the priapism and the paraphimosis “spontaneously resolved”. However, the blood that had caused the priapism then leaked to other areas of his body over the next 12 hours (including his feet, hands, genitals, chest, and back). To stop the spread of gangrene, the medics had to partially amputate both of his legs (above the knee), and nine of his fingers. Following this, his penis also developed gangrene and fell off by itself while he was taking a bath.

Also summarized in the Psychology Today article:

One of the earliest cases located was a 1986 report in the Journal of Urology about “four heroin abusers with localized gangrene of the genitalia, although only one of these had actually injected heroin directly into his genitalia, in this case his scrotum and perineum (the area between the anus and the scrotum). This latter case developed more severe gangrene and was described as a “more lethal entity” than the gangrene in the other three heroin users’ genitalia.”

In a 2015 article in Case Reports in Urology discusses two cases of men developing abscesses. One man presented in the ER in “severe penile pain and scrotal swelling having injected methamphetamine into the shaft of his penis a few days before. On the same day that he went to the emergency department he was immediately taken into the operating room where an incision was made in his penis, and the abscess was drained of its “purulent foul-smelling fluid” and washed out with saline solution. The second case was a 33-year-old heterosexual male with no previous medical history (apart from a history of depression) turned up at the hospital emergency department with acute penile pain, a day after he had injected methamphetamine directly into his penis. Again, he was immediately taken to the operating room where his penile abscess was drained after an incision.”

From the 2012 issue of the Journal of Andrology, one man even tried to commit suicide by injecting methadone into his penis. “The man had a 15-year history of drug abuse over the past year and had attempted a drug-related suicide three times. This particular suicide attempt led to acute liver and renal failure as well as erectile dysfunction. Although the man survived, ten months after the suicide attempt, the man still had complete erectile dysfunction.”

Read the full article in Psychology Today for even MORE cases

Continue Reading
Advertisement
Click to comment

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Advertisement

This Just In…

Trending

Copyright © 2019 Supafab LLC